Highs make me want to sleep also. With kids you sure don't have this option! Better to keep moving anyway & bet you never stop for a moment.
Ok, for starters you need to find out your correction ratio--how many units of Humalog lowers BG how many points. This way when you have high BG you'll know how to lower it to your target BG. Since you know your insulin:carb ratio, you'll take that to cover the meal in addition to a correction dose. Like everything else, this is an individualized thing. I use Apidra. One unit of Apidra lowers me 60 pts. I'm a small person. There was a discussion you can look at to see other people's correction ratios for different rapid acting insulin. It's going to be trial & error. Next time you're high & take Humalog & record your dose & before & after readings. Test at 1 hour, 1.5 hours & 2 hours to learn how much Humalog lowers you & in what length of time. Start slowly so you don't go low.
Fasting:what your BG is when you wake up & before you eat.
With dawn phenonmenon your BG will continue to rise if you don't eat. Test, inject & eat as soon as you can after waking. Not easy with little ones, but you have to take care of yourself to take care of them. Don't skip meals:) Eat a high protein breakfast that's very low carb. This helps the dawn phenomenon spikes & you won't be starving by lunch. Caffeine in coffee causes BG to rise for many.
Don't just double your dose for the "bad" meals. Count the carbs & use your same 1:15 ratio (or hormonal ratio). Keep logs of doses & readings. You may need to raise or lower your ratios, esp for different meals.
Stress, whatever the cause, causes BP & BG to rise.
If the sugar free food contains sorbitol, manitol, etc (any sugar substitue ending in "tol"), these are sugar alcohols. Some people experience BG spikes from sugar alcohols & you may be one. Of course, there are carbs in these foods also, so if you over-do it they will effect you.